Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 368, NWS St. Louis, MO

September 6, 2023Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2023, 2:21 AM CDT for Iron County, Madison County, Reynolds County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2023, 2:21 AM CDT (07:21 UTC)
Expired
Sep 6, 2023, 3:00 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS53 KLSX 060721
SVRLSX
MOC093-123-179-060800-
/O.NEW.KLSX.SV.W.0368.230906T0721Z-230906T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
221 AM CDT Wed Sep 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Iron County in southeastern Missouri...
  Northeastern Reynolds County in southeastern Missouri...
  Madison County in southeastern Missouri...

* Until 300 AM CDT.

* At 221 AM CDT, a severe thunderstorm was located 8 miles east of
  Reynolds, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fredericktown, Ironton, Reynolds, Ellington, Pilot Knob, Arcadia,
  Annapolis, Buckhorn, Glover, Roselle, Saco, Centerville, Des Arc,
  Catherine Place, Redford, Hogan, Vulcan, Black, Sabula, and
  Chloride.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Taum Sauk Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9097 3753 9114 3765 9065 3764 9065
      3764 9033 3732 9021 3732 9055 3727 9055
      3727 9074 3722 9074
TIME...MOT...LOC 0721Z 246DEG 40KT 3742 9092 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
3 follow-up statements
238 
WWUS53 KLSX 060731
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
231 AM CDT Wed Sep 6 2023

MOC093-123-179-060800-
/O.CON.KLSX.SV.W.0368.000000T0000Z-230906T0800Z/
Iron MO-Reynolds MO-Madison MO-
231 AM CDT Wed Sep 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN IRON...NORTHEASTERN REYNOLDS AND MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...

At 231 AM CDT, severe thunderstorms were located along a line 
extending from near Oates to near Lesterville to 8 miles northwest 
of Piedmont, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Arcadia, Annapolis, Buckhorn,
Glover, Roselle, Saco, Centerville, Des Arc, Catherine Place,
Redford, Hogan, Vulcan, Black, Sabula, Chloride, and Lesterville.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Taum Sauk Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9092 3744 9106 3754 9108 3765 9065
      3764 9065 3764 9033 3732 9021 3732 9055
      3727 9055 3727 9074 3722 9074
TIME...MOT...LOC 0731Z 250DEG 35KT 3750 9104 3739 9084 3726 9077 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
857 
WWUS53 KLSX 060739
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
239 AM CDT Wed Sep 6 2023

MOC093-123-179-060800-
/O.CON.KLSX.SV.W.0368.000000T0000Z-230906T0800Z/
Iron MO-Reynolds MO-Madison MO-
239 AM CDT Wed Sep 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN IRON...NORTHEASTERN REYNOLDS AND MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...

At 238 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Glover to near Annapolis, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Arcadia, Annapolis, Buckhorn,
Glover, Roselle, Saco, Des Arc, Catherine Place, Hogan, Vulcan,
Sabula, Chloride, and Lesterville.

This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Taum Sauk Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3741 9088 3759 9089 3765 9065 3764 9065
      3764 9033 3732 9021 3732 9055 3727 9055
      3727 9074
TIME...MOT...LOC 0738Z 247DEG 44KT 3756 9076 3729 9065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
463 
WWUS53 KLSX 060751
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
251 AM CDT Wed Sep 6 2023

MOC179-060800-
/O.CAN.KLSX.SV.W.0368.000000T0000Z-230906T0800Z/
Reynolds MO-
251 AM CDT Wed Sep 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3758 9074 3764 9065 3764 9033 3732 9021
      3732 9055 3736 9063
TIME...MOT...LOC 0750Z 246DEG 39KT 3761 9055 3740 9040 

$$

MOC093-123-060800-
/O.CON.KLSX.SV.W.0368.000000T0000Z-230906T0800Z/
Iron MO-Madison MO-
251 AM CDT Wed Sep 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EAST CENTRAL IRON AND MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...

At 250 AM CDT, severe thunderstorms were located along a line
extending from Roselle to near Saco, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fredericktown, Ironton, Pilot Knob, Arcadia, Buckhorn, Glover,
Roselle, Saco, Catherine Place, and Hogan.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3758 9074 3764 9065 3764 9033 3732 9021
      3732 9055 3736 9063
TIME...MOT...LOC 0750Z 246DEG 39KT 3761 9055 3740 9040 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:59 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 5, 10:59 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1059 PM CDT Tue Sep 5 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 236 PM CDT Tue Sep 5 2023

The main concern in the short term is the potential for a few severe
thunderstorms capable of producing damaging winds and perhaps large
hail through the early hours into the the overnight over parts of
the area.

Visible satellite and radar imagery is showing a well defined
circulation over south central Illinois with an upper low that the
RAP shows lifting northeast by early this evening.  Latest SPC
mesoanalysis is showing MLCAPES of 2000-2500+ J/kg over western
Missouri ahead of a cold front that HREF shows moving southeast
across the CWA tonight.  Latest runs of the CAMS including the HRRR
have been consistent in developing thunderstorms ahead of this front
over central and northeast Missouri by early this evening and then
shifting southeastward late this evening and overnight with the
front.  There will be some potential for a few of these storms to be
severe, particularly over parts of southeast and central Missouri
where capping will be the weakest and the instability will be the
greatest.  Damaging winds will be the primary threat, though large
hail will also be possible.  The showers and thunderstorms will move
south of the CWA by late tonight as the front moves out. A upper
ridge will move into the area for Wednesday and Wednesday night
supplying dry weather.

Temperatures will be at or below normal on Wednesday as cooler air
moves in behind the front.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 236 PM CDT Tue Sep 5 2023

The latest ensemble guidance continues to show very few members with
precipitation from Thursday night into Sunday as a surface high
moves across the area underneath northwesterly flow aloft.  The
number of members showing rain increases as an upper trough moves
southeast through the Midwest.  Temperatures Friday through Monday
will be close to seasonal normals with 850mb temperatures around
15C.  Temperatures will fall off below normal by Tuesday as winds
turn out of the north and with the increase in clouds with the
upper trough.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1054 PM CDT Tue Sep 5 2023

The probability of impactful thunderstorms is decreasing at all
terminals for the remainder of the evening. While a few lightning
strikes will be possible in the vicinity of the St. Louis metro
area near the start of the 06Z TAF cycle, thunderstorms are not
expected produce much more than light rain and an occasional
strike of lightning, while stronger storms remain south of local
terminals.

Overnight, a cold front will push through the area, causing winds
to shift to westerly, and eventually northwesterly by morning.
Wind speeds will increase and remain gusty through the afternoon,
and diminish quickly in the evening.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 5, 2:48 PM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
248 PM CDT Tue Sep 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
248 PM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms across the area through tonight. A
few of these storms could be severe, with the primary threat being
damaging winds. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:18 AM CDTAreal Flood AdvisoryLSXIron, Reynolds3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.